Given the fact that over-the-counter and prescription medications are specially designed to treat a huge number of medical conditions, it can be difficult to imagine that they can actually do more harm than good in some cases. Adverse drug reactions happen more often than you might believe, and can have serious and even fatal consequences. Consequently, it’s important to be able to identify when and how dangerous drug reactions can occur, as well as recognize possible symptoms.
According to FamilyDoctor.org, anyone can experience an adverse drug reaction. However, you may be at a significantly higher risk of having a reaction if you take more than three prescribed and/or over-the-counter medications every day. Everything from over-the-counter vitamins to herbal supplements to prescribed antibiotics can interact with one another, causing potentially hazardous side effects and complications. Beyond that, other factors like alcohol, caffeine and certain foods can affect how medications work.
While some adverse drug reactions are minor and never properly diagnosed, others have severe consequences. Of course, prevention is the best route to address concerns over drug interactions, but it is also important to be able to recognize the signs and symptoms of an adverse drug reaction in the event that one occurs. Symptoms can range in nature and severity, and include but are not limited to:
- Skin rashes and/or bruising
- Severe nausea and/or vomiting
- Breathing difficulties
- Heart rate abnormalities
Any and all questions and concerns about drug interactions and reactions should be posed a physician or medical professional. It is also important to keep in mind that some reactions are very serious and require immediate medical attention.